Arizona, 2018

Flash Flooding and Damaging Winds in Arizona, August 14, 2018

August 14, 2018 · NWS TWC · 5 events in 2 counties and zones

Scattered thunderstorms moved west across mainly Graham and Cochise Counties in southeast Arizona. Storms produced damaging winds and flash flooding in Safford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across mainly Graham and Cochise Counties in southeast Arizona. Storms produced damaging winds and flash flooding in Safford. Heavy rain and flash flooding occurred in Saint David and over the Lizard Fire Burn Scar. One motorist drown in his vehicle when attempting to cross a flooded Cochise Stronghold Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 1:43 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 1:43 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
143 PM MST Tue Aug 14 2018

.SYNOPSIS...An upswing in thunderstorms is expected this afternoon
into evening with scattered to briefly numerous thunderstorms. A
very moist atmosphere will result in numerous showers with embedded
thunderstorms for the remainder of the week along with cooler
temperatures.  More typical monsoon activity and near
normal temperatures will return for the coming weekend.

&&

.DISCUSSION...Latest WV imagery shows a mid level high just south of
the Four Corners with southeast Arizona under easterly mid level
flow. In the mid and upper levels, an inverted trough is noted
across Sonora pushing northward. Surface observations show good
heating this afternoon with valley temperatures in the upper 80's
south and east of Tucson and in the mid 90's from Tucson westward
with dewpoints in the upper 50's to lower 60's and corresponding
PWAT values ranging from 1.2 inches near the NM border to 1.7 inches
west of Tucson. Convection has started to develop mainly in the last
hour or so over the Chiricahua Mountains and across the Huachuca
Mountains into SE Santa Cruz County. The 12Z KTWC sounding was quite
favorable for convection this afternoon into this evening and the
CAMs remain very confident in scattered to numerous thunderstorms
pushing to the west-northwest into the lower elevations the rest of
this afternoon and this evening. As this occurs, the main concern
will be gusty outflow winds with areas of heavy rain. Some hail is a
possibility as well with a few of the stronger storms with sustained
updrafts this afternoon given the considerable MLCAPE around 2000+
J/KG. Even with brief heavy rain, flash flooding should be limited
as these storms will push to the west at 10 to 20 mph which will
limit excessive rain in any one location. Given the gusty outflow
winds moving into the deserts this evening, we hoisted a Blowing
Dust Advisory from 5 PM to 11 PM MST for the potential of reduced
visibility of 1 mile or less for areas north and west of Tucson.

Once the convection ends overnight, there will be plenty of moisture
to work with Wednesday and the next few days. Wednesday has the
potential to be active as well with the weak inverted trough across
the area but much will depend on just how much cloud cover remains
and how worked over the atmosphere is from convection this evening.
The most likely scenario for Wednesday is considerable shower
coverage with some embedded thunderstorms but with considerably
fewer strong thunderstorms. A similar setup is expected once again
for Thursday with continued elevated moisture levels. If there ends
up being enough instability, any potential thunderstorms both
Wednesday and especially Thursday have the potential to be heavy
rain producers as the steering flow slows. Heading into the weekend,
the flow pattern will become more north to northeasterly with
perhaps some drier air working into parts of our area, especially on
Sunday before the flow becomes more easterly again Monday and
Tuesday and deeper moisture tries to make a return. This scenario in
general tends to point to a lower grade monsoon over the weekend
with perhaps some increase in storm coverage early next week but
confidence remains low.

Temperatures will generally remain near to slightly below normal
through the forecast period.

&&

.AVIATION...Valid through 16/00Z.
Scattered-numerous SHRA/TSRA through 15/06z, then less coverage
15/06z-18z before TSRA coverage increases again Wednesday afternoon.
Brief MVFR conditions possible with the TSRA, otherwise SCT-BKN
cloud bases generally 8-12k ft AGL. Outside of thunderstorm gusts,
expect mainly light SFC winds. The exception will be near KSAD where
winds will be 15-20 kts with higher gusts possible, mainly late this
afternoon into early evening. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...The pattern is favorable for scattered to numerous
thunderstorms this afternoon and evening. With deep moisture in
place, a similar pattern is expected again Wednesday and Thursday.
Localized areas of heavy rain will be possible. Decent rain chances
will continue through at least Saturday, but there are hints of
drier conditions Sunday. Near or slightly below normal temperatures
will continue through the forecast period. 20-ft winds will be
terrain driven at less than 15 mph, except for in and around
thunderstorms where strong outflows may occur. The Gila River Valley
including Safford will see slightly higher winds of 15 to 25 mph at
times.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
evening for AZZ501-502-504>506.

&&

Discussion...Lader
Aviation/Fire Weather...Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 14, 1:38 PM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
138 PM MST TUE AUG 14 2018

AZZ503-513-142115-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
138 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 215 PM MST...

At 137 PM MST, Doppler radar was tracking a strong thunderstorm
near Lochiel or 15 miles east of Nogales, moving northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 11078 3139 11053 3133 11055 3133 11087
TIME...MOT...LOC 2037Z 125DEG 11KT 3137 11067

KD
Special weather statement, Aug 14, 3:50 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST TUE AUG 14 2018

AZZ509-510-150000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
350 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

At 349 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Safford, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Pima, Solomon, Fort Thomas and Swift Trail
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3325 10986 3302 10946 3276 10946 3268 10955
      3274 10973 3294 11009 3311 11007
TIME...MOT...LOC 2249Z 022DEG 15KT 3302 10963

GL
Special weather statement, Aug 14, 4:02 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST TUE AUG 14 2018

AZZ503-504-142330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
402 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 430 PM MST...

At 401 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Tubac, or 13 miles southwest of Green Valley. This
storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arivaca and Junction Of Highway 286 And Arivaca Road.

LAT...LON 3156 11132 3166 11159 3192 11121 3170 11110
TIME...MOT...LOC 2301Z 134DEG 3KT 3172 11119
Special weather statement, Aug 14, 5:29 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
529 PM MST TUE AUG 14 2018

AZZ508-509-511-150100-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
529 PM MST TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 600 PM MST...

At 529 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Willcox. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonita.

LAT...LON 3242 10975 3229 10999 3265 11033 3279 11011
TIME...MOT...LOC 0029Z 340DEG 4KT 3251 11006

The radar

The Tucson radar (KEMX), 139 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
August 14, 5:50 PM MST
Where
Graham County, 0.79 mi SW of Solomon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.813, -109.630

Thunderstorms winds downed power lines and bent several power poles in Solomon.

Thunderstorm Wind, Graham

When
August 14, 6:35 PM MST to 6:50 PM MST
Where
Graham County, 0.17 mi NNE of Safford to 1.4 mi NW of Eden
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
32.832, -109.719

Thunderstorm winds downed a tree that fell on a house on 7th Street in Safford and downed a power pole in Thatcher. In Eden, a power line a downed tree pulled down a power line, which set a tree on fire.

Flash Flood, Graham

When
August 14, 7:30 PM MST to 9:00 PM MST
Where
Graham County, 2.47 mi NNE of Safford to 2.9 mi ENE of Thatcher
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.864, -109.709

Heavy rain of 1.5 to 2.5 inches caused Peterson Wash to overflow Safford Bryce Road, north of the Gila River in Safford.

Flash Flood, Cochise

When
August 14, 10:00 PM MST to 11:00 PM MST
Where
Cochise County, 3.37 mi ESE of Dragoon to 4.81 mi S of Cochise
Cause
Heavy Rain / Burn Area
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.014, -109.976

Heavy rain of 1.5 to 2 inches fell over a two hour period over and just east of the 2017 Lizard Fire Burn Scar. A motorist drown when his car became stuck in flood waters on Cochise Stronghold Road a mile south of Dragoon Road.

Flash Flood, Cochise

When
August 14, 10:45 PM MST to 11:45 PM MST
Where
Cochise County, 0.71 mi WSW of St David to 0.92 mi NNW of St David
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
31.898, -110.232

Heavy rain of 1 to 2 inches caused flash flooding of several roads in Saint David. Pederson at Busby was partially washed out and 1 foot of water flowed across S. Miller Lane near Barry Lane.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Cochise2018-08-1477MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781925, 781928, 781929, 781930, 781932.